Alert archive / Hawaii / Gale Warnings in 2016

Gale Warning 6, NWS Honolulu, HI

October 21, 2016

NWS Honolulu, HI issued this gale warning at Oct 21, 2016, 3:49 PM HST. It took effect at Oct 22, 2016, 3:28 AM HST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2016, 3:49 PM HST (01:49 UTC)
In effect from
Oct 22, 2016, 3:28 AM HST
Expired
Oct 22, 2016, 3:30 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

321 
WHHW70 PHFO 220149
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
349 PM HST FRI OCT 21 2016

...GALE FORCE WINDS EXPECTED SATURDAY AND SATURDAY NIGHT...

PHZ119>121-123-124-221500-
/O.CON.PHFO.SC.Y.0053.000000T0000Z-161022T1600Z/
/O.UPG.PHFO.GL.A.0004.161022T1600Z-161023T1600Z/
/O.NEW.PHFO.GL.W.0006.161022T1600Z-161023T1600Z/
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
349 PM HST FRI OCT 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
SATURDAY...
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST
SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS AND SEAS...NORTHEAST TO EAST 20 TO 30 KT INCREASING TO 25
  TO 35 KT SATURDAY AND SATURDAY NIGHT. SEAS TO 9 TO 12 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ110>118-122-221500-
/O.CON.PHFO.SC.Y.0053.000000T0000Z-161024T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS-
349 PM HST FRI OCT 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WINDS AND SEAS...NORTHEAST TO EAST TO 30 KT. SEAS TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
2 follow-up statements
197 
WHHW70 PHFO 221328
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SAT OCT 22 2016

...GALE FORCE WINDS EXPECTED TODAY AND TONIGHT...

PHZ119>121-123-124-230230-
/O.CAN.PHFO.SC.Y.0053.000000T0000Z-161022T1600Z/
/O.EXT.PHFO.GL.W.0006.161022T1328Z-161023T1600Z/
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
328 AM HST SAT OCT 22 2016

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PHZ110>118-122-230230-
/O.CON.PHFO.SC.Y.0053.000000T0000Z-161024T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS-
328 AM HST SAT OCT 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WINDS AND SEAS...NORTHEAST TO EAST TO 30 KT. SEAS TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
395 
WHHW70 PHFO 230130
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SAT OCT 22 2016


PHZ119>121-123-124-231430-
/O.CAN.PHFO.GL.W.0006.000000T0000Z-161023T1600Z/
/O.EXA.PHFO.SC.Y.0053.000000T0000Z-161024T1600Z/
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
330 PM HST SAT OCT 22 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. THE GALE
WARNING HAS BEEN CANCELLED. 

WINDS HAVE DECREASED. THE GALE WARNING IS NO LONGER NEEDED IN
THESE ZONES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ110>118-122-231430-
/O.CON.PHFO.SC.Y.0053.000000T0000Z-161024T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS-
330 PM HST SAT OCT 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WINDS AND SEAS...NORTHEAST TO EAST 25 TO 30 KT. SEAS TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Oct 21, 10:05 AM HST, 5 hours 44 minutes earlier.

Area forecast discussion, Oct 21, 10:05 AM HST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1005 AM HST Fri Oct 21 2016

.SYNOPSIS...
Strong trade winds will persist through the weekend and will
supply periods of wet weather to the area. Trades will focus most
of the shower activity across windward and mauka areas, but many
of the showers will carry over to leeward sides of the smaller
islands. A drier airmass will move into the region next week,
bringing more typical trade wind weather back into the area.

&&

.DISCUSSION...
Currently at the surface, a 1030 mb high is centered around 900
miles north of Kauai, and is driving the strong trade winds
across the island chain. The high is slowly weakening, but
building closer to Hawaii which is essentially maintaining the
pressure gradient and winds over the state. A Wind Advisory is in
effect for portions of the Big Island and Maui County through 9 pm
HST today.

Visible satellite imagery shows mostly cloudy skies windward and
partly cloudy skies leeward across most of the state. Meanwhile,
radar imagery shows numerous showers moving into windward areas
carried by the trade winds, with many the showers reaching leeward
areas of the smaller islands. Expect the relatively wet trade wind
weather and strong winds to continue today.

MIMIC total precipitable water (PW) imagery shows an area of
enhanced moisture with PW values between 1.4 and 1.7 inches over
and upstream of the smaller islands islands, resulting in fairly
widespread shower activity across windward and mauka areas today.
By this afternoon, some slightly drier air will begin to work
into the Big Island, so we should see a decrease in windward
showers here, while daytime heating allows for scattered showers over
the Kona slopes. Across the smaller islands, the deeper moisture
is expected to hang around through the rest of today. Given the
strength of the trades, some of the showers will make it into
leeward sections of the smaller islands. Showers are likely to
fill in again tonight and again on Saturday night, but coverage
should not be as great as today. Winds will carry showers along,
so while a few of the showers could bring a quick bout of moderate
or heavy rain and blustery conditions, we are not anticipating
flooding concerns at this time.

The high 900 miles to the north will dig closer to Hawaii over
the next day or so allowing the trade winds to peak on Saturday
and Saturday night. A statewide Wind Advisory is likely to go into
effect for tomorrow. Sustained winds in exposed areas and through
gaps in the mountains will be the main concern over the next 24 to
48 hours. Downsloping gusts will be possible for leeward areas.

Monday through Thursday,
The high will weaken north of the state during the early next week,
allowing the trade winds to ease to moderate to locally fresh
levels. The trades will then strengthen by late next week as
another strong high builds well north of the Aloha state. As for
sensible weather details, a typical trade wind weather regime is
expected through the period, with a slight increase in showers
possible on Wednesday as a weak frontal boundary pushes southward
through the island chain. Showers will continue to favor windward
and mauka areas, with an occasional shower spilling over into
leeward areas of the smaller islands.

&&

.AVIATION...
Radar VAD wind profiles and AMDAR soundings out of Honolulu show
30 knots of wind within a few thousand feet of the surface.
Inversions are elevated, but winds this strong should still
support turbulence in the lee of the mountains and an AIRMET is
in effect for moderate low-level turbulence. The turbulence
threat will increase tonight as the inversion lowers and low-
level winds remain just as strong. Moderate turbulence potential
will continue through the weekend, and possibly into early next
week.

A pocket of moisture mainly from Oahu to Maui will begin to
affect Kauai by afternoon. This airmass is quite showery, with
brief IFR visibilities in the heavier showers. MVFR conditions
will be more widespread across windward sections, and an AIRMET is
in effect for mountain obscuration. With the strong trade winds
and elevated inversion, occasional showers will spread leeward and
brief MVFR conditions are also possible. Conditions will begin to
improve this evening.

&&

.MARINE...
A Small Craft Advisory (SCA) covers all coastal waters today, and
will continue for most area through the weekend due to strong
trade winds. Winds are forecast to reach gale strength in the
typically windy areas around the Big Island and Maui Saturday and
Saturday night. A Gale Watch has been issued for these typical
windy areas for Saturday and Saturday night. Please see list of
affected areas below and the Marine Weather Message (MWWHFO)
product on our website. The trades will gradually weaken Sunday
through Tuesday with the areas under the SCA likely being scaled
back to the typically windy waters early next week.

There will be a series of mainly small northwest to north
northwest swells into next week, and a small background swell
from the south. The strong trades, along with the upstream fetch,
will build surf for east facing shores beginning today. Surf
heights are likely to reach advisory levels over the weekend, and
a High Surf Advisory will likely be issued for east facing shores
later today or tonight.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM HST this evening for Lanai-Kahoolawe-
Maui Leeward West-Maui Central Valley-South Big Island-Big
Island North and East-Kohala.

Gale Watch from Saturday morning through late Saturday night for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 AM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Monday for all other Hawaiian
coastal waters.

&&

DISCUSSION/MARINE...Foster
AVIATION...Bravender

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:20 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao50 hr
Oct 22, 3:15 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao49 hr

Nearby

Gale Warnings in Hawaii, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.